South Dakota, 2012

Hail and Damaging Wind in South Dakota, April 6, 2012

April 6, 2012 · NWS UNR · 3 events in 1 county or zone

A line of thunderstorms developed over the Black Hills and moved east across Meade County, producing hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms developed over the Black Hills and moved east across Meade County, producing hail and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM MST, 10 minutes earlier.

Area forecast discussion, Apr 6, 2:10 PM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI APR 6 2012

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ALONG THE
MISSISSIPPI VALLEY AND AN UPPER TROUGH CROSS THE NORTHERN CONUS.
DEEP SOUTHWESTERLY FLOW ALOFT IS QUICKLY DEVELOPING ACROSS THE
REGION WITH A STRONG WAVE NOW CROSSING THE AREA. SURFACE ANALYSIS
SHOWS LOW PRESSURE STRADDLING THE CWA WITH STRONG SOUTHERLY WINDS
ACROSS THE CENTRAL SOUTH DAKOTA PLAINS. ON THE BACKSIDE OF THE
LOW...GUSTY WEST/SOUTHWESTERLY WINDS ARE ACROSS EAST CENTRAL
WYOMING...AND COOLER TEMPS AND NORTHWESTERLY WINDS ARE NOTED
ACROSS NORTH CENTRAL WYOMING. RADAR SHOWS A LINE OF SHOWERS AND
STORMS ACROSS THE BLACK HILLS STRETCHING TOWARD NORTHWEST SOUTH
DAKOTA.

TONIGHT...PRECIP WILL CONTINUE TO PUSH EASTWARD AHEAD OF
THE DRY LINE/COLD FRONT CONVERGING ACROSS NORTHEAST WYOMING. LATEST
RUC SHOWS SURFACE BASED CAPE OF AROUND 1000 J/KG EXTENDING JUST
AHEAD OF THE FRONTAL BOUNDARIES...WITH DEEP SHEAR THROUGH THE LOW
TO MID LEVELS. WITH MARGINAL INSTABILITY...A FEW STORMS HAVE
ALREADY PRODUCED MODERATE SIZE HAIL. THERE IS SOME POTENTIAL FOR
ANOTHER STORM OR TWO TO PRODUCE MARGINALLY SEVERE HAIL...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE BEST DYNAMICS WILL
BE ACROSS NORTHWEST SOUTH DAKOTA WHERE RADAR SHOWS SOME STORMS
BEGINNING TO DEVELOP.

ADVISORY CRITERIA WINDS HAVE CONTINUE ACROSS MUCH OF THE SOUTH
DAKOTA PLAINS TODAY...BUT HAVE FAILED TO REACH ADVISORY CRITERIA
IN THE PLAINS CLOSER TO THE BLACK HILLS. MODELS ARE SUGGESTING
GUSTY WEST/SOUTHWEST WINDS WILL PUSH INTO WEST CENTRAL/SOUTHWEST
SOUTH DAKOTA THIS EVENING BEHIND THE DRY LINE. SO WILL KEEP THE
ADVISORY GOING TILL 900 PM MDT EVEN FOR THE FOOTHILLS. A COLD
FRONT WILL THEN PUSH THROUGH THE AREA LATER THIS EVENING...ENDING
THE STRONG WINDS ACROSS WEST CENTRAL/SOUTHWEST SOUTH DAKOTA
PLAINS. IT LOOKS LIKE WINDS OVER NORTHWEST SOUTH DAKOTA WILL
REMAIN AT ADVISORY CRITERIA OVERNIGHT GIVEN STRONG COLD AIR
ADVECTION...SO HAVE EXTENDING THE ADVISORY TONIGHT AND THROUGH
SATURDAY.

THE UPPER LOW WILL SWING NORTHEASTWARD INTO CANADA SATURDAY AS IT
BECOME NEGATIVELY TILTED. LATEST MODEL RUNS SHOW LINGERING PRECIP
WILL STAY NORTH OF THE CWA SATURDAY...SO HAVE REMOVED POPS. EXCEPT
FOR THE GUSTY WEST/NORTHWEST WINDS...SHOULD BE A QUIET DAY WITH
MOST AREAS SEEING SUNSHINE. HIGH PRESSURE WILL DEVELOP ACROSS THE
AREA SUNDAY BRINGING MORE SUNSHINE AND WINDS NORTHWEST WINDS AT 10
TO 20 MPH...THOUGH WINDS ACROSS NORTHWEST SOUTH DAKOTA COULD BE
STRONGER. MAX TEMPS IN THE MID 50S TO MID 60S ARE EXPECTED.

.EXTENDED...

MONDAY THROUGH FRIDAY

THE EXTENDED FORECAST REMAINS VERY COMPLICATED GIVEN A FRACTURING
WAVE OVER THE ROCKIES/UNKNOWN POSITIONING OF THE JAMES BAY
VORTEX/AND THE DEGREE OF WESTERN ATLANTIC RIDGING. FORECAST MODELS
TAKE A SPLIT PER DETAILS MID NEXT WEEK ON...WITH CLEAR DIVISION IN
ECMWF AND GFS SOLUTIONS BY THE END OF THE WEEK. A DEEP HUDSON BAY
VORTEX WITH BLOCKED DOWNSTREAM FLOW WOULD CERTAINLY OFFER MUCH
COOLER THERMAL FIELDS INTO THE AREA...AND THE GEM/ECMWF SUPPORT A
SOLUTION IN THIS DIRECTION GIVEN A WESTERN BIASED EASTERN CONUS
UPPER TROUGH. GIVEN TYPICAL POOR HANDLING OF HUDSON/JAMES BAY VORTEX
POSITIONING...WITH FORECAST MODELS TENDING TO BE BIASED TOO FAR EAST
/ESP THE GFS/ WILL SIDE HEAVIER TOWARD AN ECMWF/GEM SOLUTION. THIS
CONCERN COMBINED WITH SIGNALS FOR CONTINUED EASTERLY COMPONENT TO
THE FLOW SUPPORTS THE COOL SIDE OF GUIDANCE THROUGH THE MAJORITY OF
THE PERIOD ATTM...UNTIL TRENDS ARE ESTABLISHED. ALSO RETAINED POPS
PER THE THUR SYSTEM. TYPICALLY POORLY HANDLED FRACTURING MID LEVEL
IMPULSE CERTAINLY IS FROM BEING ASCERTAINED ATTM...WITH FORECAST
CONSISTENCY PREFERRED. CERTAINLY LOOKS TO BE A RAIN EVENT ALTHOUGH
SNOW MAY BE POSSIBLE WITH THE EXIT OF THIS SYSTEM. HENCE...ADDED A
SNOW MENTION...ESP IN LIGHT OF ECMWF/GEM THERMAL FIELDS.
OTHERWISE...DRY WEATHER EXPECTED OUTSIDE WED NIGHT-THUR ATTM.

&&

.AVIATION.../18Z TAFS/
DEEPENING LOW PRESSURE WILL FORCE A COLD FRONT THROUGH THE REGION IN
THE PERIOD. MAINLY VFR CONDITIONS THIS AFTERNOON WITH POCKETS OF
MVFR CIGS AWAY FROM THE TERMINALS. WINDS WILL VEER NW BY EARLY
EVENING WITH A FROPA...AS A GENERAL TREND...REMAINING GUSTY. WINDS
WILL BE VERY TRICKY OVER NE WY...INCLUDING GCC GIVEN A STALLED FRONT
IN PLACE. HAVE RETAINED VRBL MENTION THERE ATTM...GIVEN UNCERTAINTY
OF BOUNDARY PLACEMENT. GUIDANCE INDICATED A STRONG SOUTHERLY WIND
AHEAD OF THE COLD FRONT THERE. HOWEVER...LATEST RUC INDICATES THAT
THE SFC FRONT WILL REMAIN OVER OR JUST SOUTH OF THE TERMINAL. WILL
MONITOR. OTHERWISE...SHRA ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE COLD FRONT...POSSIBLY AFFECTING RAP. DETERIORATING CONDITIONS
EXPECTED AT GCC THIS EVENING GIVEN A PERIOD SNOW SHOWERS THERE. HAVE
TRENDED TO IFR CIGS. CONDITIONS WILL IMPROVE SAT AS HIGH PRESSURE
BUILDS INTO THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-CUSTER CO PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT
     HILLS-JACKSON-MELLETTE-PENNINGTON CO PLAINS-RAPID CITY-
     SHANNON-SOUTHERN FOOT HILLS-TODD-TRIPP.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR BADLANDS AREA-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY UNTIL 9 PM MDT SATURDAY FOR BUTTE-HARDING-NORTHERN
     MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.

WY...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
     SOUTHERN CAMPBELL.

&&

SHORT TERM...13
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Apr 6, 12:33 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT FRI APR 6 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
133 PM MDT (233 PM CDT) FRI APR 6 2012

...WIND ADVISORY THROUGH THIS EVENING FOR THE WESTERN AND CENTRAL
SOUTH DAKOTA PLAINS...
...FIRE WEATHER WATCH SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR PORTIONS OF THE NORTHEAST WYOMING PLAINS AND FAR SOUTHWEST SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO CROSS PARTS OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THE EARLY
EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS
THE MAIN THREATS.

GUSTY SOUTHERLY TO WESTERLY WINDS OF 25 TO 40 MPH WILL CONTINUE
OVER MUCH OF THE AREA THIS AFTERNOON. THE WINDS WILL DIMINISH LATER
THIS EVENING. DRY CONDITIONS COMBINED WITH THE WINDS OVER FAR
SOUTHWEST SOUTH DAKOTA ARE RESULTING IN AN EXTREME GRASSLAND FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTHWEST WINDS WILL DEVELOP OVER THE AREA ON SATURDAY. THE
WINDS WILL COMBINE WITH DRY CONDITIONS TO POSSIBLY BRING CRITICAL
FIRE WEATHER CONDITIONS TO PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 6, 12:37 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT FRI APR 6 2012

SDZ012-024-025-028-029-WYZ056>058-071-062030-
BUTTE SD-CENTRAL BLACK HILLS SD-NORTHEASTERN CROOK WY-NORTHERN BLACK
HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN BLACK HILLS SD-WESTERN CROOK
WY-WESTON WY-WYOMING BLACK HILLS WY-
137 PM MDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...EASTERN WESTON...
WESTERN CUSTER...WESTERN LAWRENCE...WESTERN PENNINGTON AND
SOUTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF HULETT TO 9 MILES SOUTHEAST OF MORRISEY...AND MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SUNDANCE...
  DOWNTOWN NEWCASTLE...
  WARREN PEAK...
  INYAN KARA MOUNTAIN...
  ALVA...
  DEWEY...
  FOUR CORNERS...
  MOSKEE...
  BUCKHORN...
  MOON...
  ALADDIN...
  O'NEIL PASS...
  BEULAH...
  COLONY...
  JEWEL CAVE...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  CHEYENNE CROSSING...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
8...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 174 AND
207...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4350 10436 4486 10476 4502 10453 4501 10406
      4504 10404 4358 10365 4347 10398
TIME...MOT...LOC 1937Z 228DEG 26KT 4485 10459 4350 10420

CALDERON
Local storm report, Apr 6, 12:55 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 ENE DEVILS TOWER JUNC 44.52N 104.63W
04/06/2012  E1.00 INCH       CROOK              WY   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

JC
Special weather statement, Apr 6, 1:41 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT FRI APR 6 2012

SDZ024-027>029-041-074-062130-
CENTRAL BLACK HILLS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-NORTHERN
BLACK HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
241 PM MDT FRI APR 6 2012

...THUNDERSTORMS MOVING THROUGH THE BLACK HILLS...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
ROCHFORD TO DOWNTOWN CUSTER TO PROVO...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN CUSTER...
  HILL CITY...
  DOWNTOWN HOT SPRINGS...
  ROCHFORD...
  SANATOR...
  MYSTIC...
  RUMFORD...
  SYLVAN LAKE...
  ROUBAIX LAKE...
  HARNEY PEAK...
  STOCKADE LAKE...
  SILVER CITY...
  CENTER LAKE...
  MOUNT RUSHMORE...
  PACTOLA RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER INDOORS.

&&

LAT...LON 4426 10347 4373 10332 4308 10341 4302 10405
      4370 10402 4423 10403
TIME...MOT...LOC 2039Z 259DEG 25KT 4418 10377 4376 10364
          4318 10379

JC
Special weather statement, Apr 6, 2:20 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT FRI APR 6 2012

SDZ024>026-028>031-042-072>074-062200-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO
PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
320 PM MDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER...SOUTHEASTERN
LAWRENCE...SOUTHERN PENNINGTON...SOUTHWESTERN MEADE AND NORTHWESTERN
SHANNON COUNTIES UNTIL 400 PM MDT...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOWNTOWN STURGIS TO
CUSTER PARK GAME LODGE...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN RAPID CITY...
  TILFORD...
  PIEDMONT...
  BEAR BUTTE STATE PARK...
  BLACK HAWK...
  FAIRBURN...
  HERMOSA...
  RAPID VALLEY...
  ELLSWORTH AFB...
  RAPID CITY AIRPORT...
  BOX ELDER...
  CAPUTA...
  RED SHIRT...
  FOLSOM...
  FARMINGDALE...
  NEW UNDERWOOD...
  HEREFORD...
  SCENIC...
  OWANKA...
  WICKSVILLE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 25 AND
98...

&&

LAT...LON 4453 10259 4366 10232 4356 10335 4448 10363
TIME...MOT...LOC 2120Z 272DEG 35KT 4439 10348 4377 10332

BUNKERS

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
April 6, 2:20 PM MST
Where
Meade County, 13.21 mi N of Sturgis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.610, -103.470

Hail, Meade

When
April 6, 2:25 PM MST
Where
Meade County, 0.49 mi W of Tilford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.430

Thunderstorm Wind, Meade

When
April 6, 4:30 PM MST
Where
Meade County, (D07)faith Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365378, 377450, 365379.